Alert archive / South Dakota / Red Flag Warnings in 2021
Red Flag Warning 31, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Oct 4, 2021, 1:58 AM MDT for Butte County, Lawrence County, Meade County, South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Oct 4, 2021, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 2021, 1:58 AM MDT (07:58 UTC)
- In effect from
- Oct 4, 2021, 12:00 PM MDT
- Expired
- Oct 4, 2021, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Rapid City, SD
Counties Butte County, SD, Lawrence County, SD, Meade County, SD, Campbell County, WY, Crook County, WY, Weston County, WY
The radar
The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3371 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
231 WWUS83 KUNR 040758 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 158 AM MDT Mon Oct 4 2021 ...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 323, AND 327... .Very dry and warm weather is expected across much of the area today. Increasing southerly winds this afternoon coupled with relative humidity values approaching 10 percent will produce critical fire weather conditions over northeastern Wyoming and portions of the northwestern South Dakota plains and northern foothills. SDZ327-WYZ314>318-042300- /O.UPG.KUNR.FW.A.0025.211004T1800Z-211005T0100Z/ /O.NEW.KUNR.FW.W.0031.211004T1800Z-211005T0100Z/ Butte County Area-Northern Campbell-Southern Campbell- Crook County Plains-Weston County Plains-Wyoming Black Hills- 158 AM MDT Mon Oct 4 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, AND 327... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains, 318 Wyoming Black Hills and 327 Butte County Area. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ SDZ323-042300- /O.NEW.KUNR.FW.W.0031.211004T1800Z-211005T0100Z/ Northern Foot Hills- 158 AM MDT Mon Oct 4 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 323... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 7 PM MDT this evening. * AFFECTED AREA...Fire Weather Zone 323 Northern Foot Hills. * WINDS...Southeast 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 13 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
688 WWUS83 KUNR 042019 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 219 PM MDT Mon Oct 4 2021 ...RED FLAG WARNING IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 323, AND 327... .Very dry air remains in place across the region beneath a strong upper level ridge of high pressure. Relative humidity will continue to drop into the 6 to 10 percent range this afternoon, with southerly winds gusting around 25 mph. Critical fire weather conditions will continue until early evening, after which relatively humidity will rise slightly, but humidity recovery overnight will remain poor with some breezy southwest winds continuing. Near critical fire weather conditions will develop again Tuesday afternoon. SDZ323-327-WYZ314>318-050100- /O.CON.KUNR.FW.W.0031.000000T0000Z-211005T0100Z/ Northern Foot Hills-Butte County Area-Northern Campbell- Southern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 219 PM MDT Mon Oct 4 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 323, AND 327... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 Southern Campbell, 316 Crook County Plains, 317 Weston County Plains, 318 Wyoming Black Hills, 323 Northern Foot Hills and 327 Butte County Area. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...6 to 10 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
547 WWUS83 KUNR 050053 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 653 PM MDT Mon Oct 4 2021 SDZ323-327-WYZ314>318-050200- /O.EXP.KUNR.FW.W.0031.000000T0000Z-211005T0100Z/ Northern Foot Hills-Butte County Area-Northern Campbell- Southern Campbell-Crook County Plains-Weston County Plains- Wyoming Black Hills- 653 PM MDT Mon Oct 4 2021 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 318, 323, AND 327... Winds have dropped below 25 mph across the warning area, thus allowing for the warning to expire. Relative humidity values will rise only to 25 to 40 percent across much of the Black Hills area overnight, so elevated fire weather conditions remain in this area. $$ Bunkers
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Oct 3, 10:24 PM MDT, 3 hours 34 minutes earlier.
Area forecast discussion, Oct 3, 10:24 PM MDT, 3 hours 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1024 PM MDT Sun Oct 3 2021
.DISCUSSION...(This Evening Through Sunday)
Issued at 228 PM MDT Sun Oct 3 2021
Upper ridge is building over the northern Rockies and high plains
with clear skies across the entire forecast area. Surface ridge
has shifted to the east with weak trofing over the western
Dakotas and west-southwest winds. Afternoon temperatures on the
plains have climbed into the mid 70s to mid 80s.
Most of the week will be warm and dry as the upper ridge builds,
then shifts to the east as an upper trof deepens along the west
coast, keeping southwest flow over the northern Plains. The next
chance of precipitation will be Friday as a small upper low moves
over the area, but showers will be light. Temperatures will be
above normal as thermal ridge remains over the high plains and
winds will be southerly. Cooler weather will push into the area
behind a cold front late in the week.
&&
.AVIATION...(For the 06Z TAFS Through 06Z Monday Night)
Issued At 1024 PM MDT Sun Oct 3 2021
VFR conditions will continue through the TAF forecast period.
&&
.FIRE WEATHER...
Issued At 145 AM MDT Sun Oct 3 2021
Warm dry weather can be expected through mid week. Relative
humidities will fall to around 10 to 18 percent across most of the
area Monday and Tuesday, creating critical to near critical fire
weather conditions. Winds will become south and increase Monday,
especially across Campbell County WY, but depending on how strong
the low pressure system over eastern MT develops, may not be as
strong over the rest of northeastern WY, so the fire weather watch
will continue for all of northeastern WY and portions of western
SD Monday. While winds will be lighter over northeastern WY
Tuesday, they will be stronger over the plains of western SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch from Monday afternoon through Monday evening
for SDZ327.
WY...Fire Weather Watch from Monday afternoon through Monday evening
for WYZ314>318.
&&
DISCUSSION...55
AVIATION...10Hazardous weather outlook, Oct 3, 4:01 AM MDT, 21 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 401 AM MDT Sun Oct 3 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-041300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 401 AM MDT Sun Oct 3 2021 /501 AM CDT Sun Oct 3 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight High to very high grassland fire danger can be expected this afternoon across much of the western South Dakota plains and foothills, along with the northeastern Wyoming plains. .DAYS TWO THROUGH SEVEN...Monday through Saturday Elevated to critical fire weather conditions will be possible early in the week, especially on Monday over northeastern Wyoming and far northwestern South Dakota, where a Fire Weather Watch has been issued. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Nearby
Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.